Alabama, 2012

Hail and Damaging Winds in Alabama, January 21, 2012

January 21, 2012 · NWS BMX · 3 events in 2 counties and zones

A cold front associated with an upper level short wave approached central Alabama on Saturday, January 21. As the cold front progressed eastward, a line of thunderstorms developed ahead of it, in an environment with mainly unidirectional wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A cold front associated with an upper level short wave approached central Alabama on Saturday, January 21. As the cold front progressed eastward, a line of thunderstorms developed ahead of it, in an environment with mainly unidirectional wind shear. As the cold front entered central Alabama, the airmass was becoming increasingly unstable due to daytime heating and storms began to intensify. Eventually, a bow echo formed along the line and moved across Randolph County, producing a swath of wind damage at two locations. In addition, isolated thunderstorms well in advance of the cold front developed, producing an isolated hail event in Macon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 21, 6:00 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jan 21, 6:00 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 AM CST SAT JAN 21 2012

.UPDATE...
AVIATION DISCUSSION.

&&

.SHORT TERM...TODAY THROUGH MONDAY.

THUNDERSTORMS HAVE DEVELOPED ALONG A COLD FRONT THAT HAS PUSHED
INTO NORTHERN MISSISSIPPI AND TENNESSEE. WITH THE APPROACH OF AN
UPPER LEVEL TROUGH CURRENTLY IN THE SOUTHERN PLAINS PROVIDING 40
TO 50 KTS OF 0-6 KM BULK SHEAR... EXPECT THIS LINE OF STORMS TO
MAINTAIN ITSELF AS IT BEGINS TO ENTER INTO CENTRAL ALABAMA. IN
TERMS OF THE SEVERE THREAT THIS MORNING AND AFTERNOON... REASONING
HAS NOT CHANGED MUCH FROM BEFORE. MODEST CAPE JUST AHEAD OF THE
FRONT COMBINED WITH SUFFICIENT LOW LEVEL SHEAR WILL SUPPORT
ORGANIZED THUNDERSTORMS... SOME OF WHICH MAY BE SEVERE. LOOKS LIKE
THE CHANCE FOR SEVERE INCREASES AFTER 6 AM IN OUR NORTHWEST AREAS
AS GREATER INSTABILITY MOVES IN FROM MS. AS THE DAY PROGRESSES...
THE BOUNDARY LAYER SOUTH OF THE FRONT SHOULD DESTABILIZE FAIRLY
WELL GIVEN THE 60 PLUS DEW POINTS ALREADY IN PLACE AND JUST A FEW
DEGREES OF DAYTIME HEATING. THIS WILL SUPPORT DAMAGING WINDS AND
LARGE HAIL ALONG THE LINE. SHALLOW CONVECTION HAS ALSO DEVELOP
AHEAD OF THE FRONT... AND BEARS WATCHING. A LIMITING FACTOR FOR
THE SEVERE THREAT TODAY WILL BE THE DEPARTURE OF THE BEST SHEAR
IN THE AFTERNOON AS THE UPPER SHORTWAVE TROUGH EJECTS EASTWARD.

WITH REGARDS TO TORNADO POTENTIAL... THERE IS A LOW CHANCE...
ESPECIALLY ACROSS THE WESTERN PART OF CENTRAL ALABAMA THIS
MORNING... WHERE LOW LEVEL SHEAR IS CURRENTLY MAXIMIZED. ANY
DISCRETE CELLS IN THIS AREA WILL HAVE TO BE CLOSELY MONITORED.
OVERALL... SINCE SHEAR VECTORS ARE STILL ROUGHLY PARALLEL TO THE
FRONT... THINK PRIMARY THREATS TODAY WILL BE DAMAGING WINDS AND
LARGE HAIL ALONG THE CURRENT LINE OF THUNDERSTORMS.

THE LONGWAVE UPPER TROUGH NOW MAKING LANDFALL ON THE PACIFIC COAST
WILL SUPPORT DEVELOPMENT OF A SURFACE LOW OVER THE CENTRAL PLAINS
SUNDAY... WHICH WILL CAUSE THE CURRENT COLD FRONT TO STALL LATE
TONIGHT AND THEN START LIFTING BACK NORTHWARD AS A WARM FRONT ON
SUNDAY. THE FORCING ASSOCIATED WITH THE NEXT COLD FRONT LOOKS TO
ARRIVE LATE SUNDAY FOR OUR AREA. CAPE VALUES LOOK GOOD DURING
SUNDAY AFTERNOON... BUT DECREASE QUICKLY LATER IN THE EVENING WITH
THE LOSS OF DAYTIME HEATING. CONVERSELY... THE BEST SHEAR LOOKS
LIKE IT WILL ARRIVE LATER. WITH ALL THAT SAID... THINK THERE IS A
CHANCE FOR SOME SEVERE STORMS... PRIMARILY DAMAGING WINDS ALONG A
LINE OF THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT FROM LATE
SUNDAY EVENING AND CONTINUING OVERNIGHT TO MONDAY MORNING.
TORNADO THREAT LOOKS LOW... JUST LIKE TODAY... BUT IF ANY STORMS
FORM OUT AHEAD OF THE COLD FRONT SUNDAY EVENING... THEY COULD
ROTATE. CONTINUED WITH THE SEVERE WORDING IN THE HWO FOR THIS TIME
FRAME... AND INCREASED CONFIDENCE IN WORDING.

77/GLEASON

.LONG TERM...TUESDAY THROUGH SATURDAY.

THERE WILL BE A QUICK LIVED COOL DOWN ON TUESDAY AHEAD OF THE RETURN
FLOW THAT WILL ONCE AGAIN BEGIN ON WEDNESDAY AHEAD OF THE NEXT
SYSTEM. IN FACT THE RETURN FLOW WILL BE SO QUICK WILL GO AHEAD AND
INCLUDE SLIGHT CHANCE POPS IN FOR TUESDAY NIGHT/WEDNESDAY MORNING
WITH CONDITIONS GENERALLY ONLY BEING AFTER MIDNIGHT.

RAIN CHANCES INCREASE THROUGHOUT THE DAY ON WEDNESDAY/WEDNESDAY
NIGHT AS WE WAIT FOR AN UPPER LOW TO SWING CLOSER TO THE AREA. AT
THIS TIME IT APPEARS THAT THE BEST RAIN CHANCES WILL WORK IN BY
THURSDAY AND INTO THURSDAY NIGHT AS THE SURFACE LOW SLIDES NORTHEAST
THROUGH THE AREA. RAIN CHANCES REMAIN HIGH THROUGH FRIDAY AS WELL AS
WE AWAIT THE UPPER LEVEL LOW TO SWING THROUGH AS WELL.

THE BIGGEST CHANGE TO THE EXTENDED...BESIDES SLOWING DOWN THE FRONT
FOR THE END OF THE WEEK...WAS THE INCREASED LOW TEMPERATURES FOR THE
LATER HALF OF THE WEEK. GFS MOS IS REALLY TOO LOW AND WENT WITH A
MODIFIED GFS VERSION FOR THE EXTENDED PERIOD. REALLY DO NOT SEE HOW
TEMPERATURES WILL DROP MUCH BELOW THE MID 50S AS SOUTHERLY FLOW
REALLY KICKS INTO THE AREA. STILL A LOT OF TIMING TO WORK OUT
WITH THIS PERIOD SO STAY TUNED.

16

&&

.AVIATION...
12Z TAF DISCUSSION.

IMMEDIATE CONCERN IS LLWS WHICH WAS INDICATED BY UPPER AIR
SOUNDING...AND HAVE INCLUDED AT ALL LOCATIONS UNTIL 15Z WHEN MIXING
WILL INCREASE SURFACE WINDS TO END THREAT. HAVE FORECASTED TSRA
BASED ON TIMING OF LINE OF STORMS AHEAD OF A COLD FRONT THAT WILL
PUSH THROUGH CENTRAL ALABAMA FROM NORTH TO SOUTH DURING THE MORNING
AND AFTERNOON. IN ADDITION...ISOLATED TO SCATTERED STORMS WILL
DEVELOP AHEAD OF THE MAIN LINE OF STORMS AND HAVE PUT VCTS IN TAFS
PRIOR TO FRONTAL PASSAGE. AFTER PASSAGE...SKIES WILL BEGIN TO
CLEAR...BUT ANTICIPATE WIDESPREAD IFR STRATUS AND FG CONDITIONS DUE
TO RADIATIONAL COOLING AFTER SUNSET. SOME AREAS MAY SEE LIFR
CONDITIONS AFT 06Z. STEFKOVICH

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     64  43  67  52  59 / 100  20  20  90  20
ANNISTON    65  46  69  52  62 / 100  20  20  90  20
BIRMINGHAM  66  47  69  52  60 / 100  20  20  90  20
TUSCALOOSA  66  47  72  53  62 / 100  20  20  90  20
CALERA      66  48  70  53  61 / 100  20  20  90  20
AUBURN      68  54  70  57  64 / 100  20  20  90  20
MONTGOMERY  70  54  73  58  66 /  90  20  20  90  20
TROY        71  57  74  59  66 /  80  20  20  90  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jan 21, 5:47 AM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 AM CST SAT JAN 21 2012

ALZ011>015-017>050-221200-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
547 AM CST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD
OF A COLD FRONT THAT IS MOVING INTO CENTRAL ALABAMA FROM THE
NORTHWEST. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE
HAIL... ALTHOUGH AN ISOLATED TORNADO WILL ALSO BE POSSIBLE THROUGH
NOON. DUE TO THE SLOW MOVING NATURE OF THE FRONT...LOCALIZED
FLOODING COULD ALSO BECOME AN ISSUE FOR FLOOD PRONE AREAS.

BY LATE AFTERNOON THE FRONT SHOULD STALL ACROSS THE I-85
CORRIDOR. THE SEVERE WEATHER THREAT SHOULD DIMINISH BY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ANOTHER COLD FRONT WILL PUSH THROUGH CENTRAL ALABAMA LATE SUNDAY
NIGHT AND MONDAY MORNING. THERE IS A CHANCE OF STRONG TO SEVERE
STORMS DEVELOPING ALONG THE FRONT WITH THE MAIN THREAT BEING
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY TODAY... AND MAY BE NEEDED AGAIN SUNDAY NIGHT INTO
MONDAY MORNING.

In the hours before

Special weather statement, Jan 21, 6:47 AM CST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
647 AM CST SAT JAN 21 2012

ALZ011>015-211330-
FAYETTE AL-LAMAR AL-MARION AL-WALKER AL-WINSTON AL-
647 AM CST SAT JAN 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON...WALKER...SOUTHEASTERN
MARION...LAMAR AND FAYETTE COUNTIES UNTIL 730 AM CST...

AT 648 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST POINT TO 7 MILES EAST
OF CALEDONIA...AND MOVING EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MILLPORT...
  ARLEY...
  CARBON HILL...
  FAYETTE...
  JASPER...

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3382 8825 3429 8722 3431 8717 3430 8710
      3400 8711 3398 8714 3390 8708 3389 8701
      3386 8699 3360 8744 3361 8763 3359 8763
      3357 8767 3354 8767 3355 8828
TIME...MOT...LOC 1247Z 270DEG 41KT 3430 8696 3366 8823
Special weather statement, Jan 21, 7:26 AM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
726 AM CST SAT JAN 21 2012

ALZ012>015-022-023-211400-
FAYETTE AL-LAMAR AL-PICKENS AL-TUSCALOOSA AL-WALKER AL-WINSTON AL-
726 AM CST SAT JAN 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINSTON...WALKER...
NORTHWESTERN TUSCALOOSA...NORTHERN PICKENS...SOUTHERN LAMAR AND
FAYETTE COUNTIES UNTIL 800 AM CST...

AT 724 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF SMITH DAM
TO 7 MILES SOUTH OF CARBON HILL TO COLUMBUS...AND MOVING EAST AT 45
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  FAYETTE...
  JASPER...
  MILLPORT...
  REFORM...
  CORDOVA...

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3366 8826 3387 8767 3412 8711 3400 8711
      3398 8714 3392 8708 3390 8708 3389 8701
      3384 8695 3381 8695 3377 8702 3369 8704
      3363 8710 3361 8718 3355 8726 3327 8784
      3326 8831
TIME...MOT...LOC 1326Z 271DEG 39KT 3402 8706 3380 8749
          3353 8840
Special weather statement, Jan 21, 8:04 AM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
804 AM CST SAT JAN 21 2012

ALZ022-211445-
PICKENS AL-
804 AM CST SAT JAN 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PICKENS COUNTY UNTIL 845
AM CST...

AT 806 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ETHELSVILLE...OR 10 MILES NORTHWEST OF REFORM...
MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  REFORM...
  GORDO...
  MCSHAN...
  SHAW...
  OWENS...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3353 8828 3352 8784 3343 8783 3326 8784
      3328 8830
TIME...MOT...LOC 1404Z 279DEG 25KT 3344 8819
Special weather statement, Jan 21, 8:58 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
858 AM CST SAT JAN 21 2012

ALZ024>027-034-211530-
BIBB AL-JEFFERSON AL-SHELBY AL-ST. CLAIR AL-TALLADEGA AL-
858 AM CST SAT JAN 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TALLADEGA...SHELBY...
SOUTHERN ST. CLAIR...SOUTHEASTERN JEFFERSON AND NORTHERN BIBB
COUNTIES UNTIL 930 AM CST...

AT 854 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MOUNTAIN BROOK TO WEST
BLOCTON...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HELENA...
  TRUSSVILLE...
  LEEDS...
  MONTEVALLO...
  PELHAM...

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3360 8612 3310 8644 3307 8724 3372 8656
TIME...MOT...LOC 1457Z 248DEG 60KT 3352 8669 3316 8703
Special weather statement, Jan 21, 9:28 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
928 AM CST SAT JAN 21 2012

ALZ027>029-036-037-211600-
CLAY AL-COOSA AL-RANDOLPH AL-TALLADEGA AL-TALLAPOOSA AL-
928 AM CST SAT JAN 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TALLAPOOSA...
SOUTHERN TALLADEGA...WESTERN RANDOLPH...NORTHERN COOSA AND CLAY
COUNTIES UNTIL 1000 AM CST...

AT 924 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WINTERBORO TO
FAYETTEVILLE...AND MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SYLACAUGA...
  STEWARTVILLE...
  GOODWATER...
  ASHLAND...
  LINEVILLE...

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3335 8556 3302 8589 3306 8651 3339 8619
TIME...MOT...LOC 1527Z 273DEG 39KT 3331 8615 3312 8634
Special weather statement, Jan 21, 9:53 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
953 AM CST SAT JAN 21 2012

ALZ028-036-037-211630-
CLAY AL-COOSA AL-TALLAPOOSA AL-
953 AM CST SAT JAN 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TALLAPOOSA...
NORTHEASTERN COOSA AND SOUTHERN CLAY COUNTIES UNTIL 1030 AM CST...

AT 949 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF GOODWATER
TO GOODWATER...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  KELLYTON...
  ALEXANDER CITY...
  DADEVILLE...
  HILLABEE CREEK...
  GOLDVILLE...

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3281 8577 3301 8613 3312 8607 3322 8600
      3320 8565 3311 8565 3311 8563 3299 8561
TIME...MOT...LOC 1553Z 284DEG 29KT 3315 8597 3309 8596
          3303 8603

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
January 21, 10:30 AM CST to 10:32 AM CST
Where
Randolph County, 1.94 mi NW of Almond to 1.79 mi NW of Almond
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.146, -85.627

A short swath of wind damage occurred in the Almond community, beginning along Alabama Highway 77, where several softwoods were snapped. The short path of damage, approximately 0.30 mile, extended to the northeast where two manufactured homes along County Road 843 sustained minor roof damage. Several more softwoods along County Road 832 were uprooted. The steeple of a church near the intersection of County Road 843 and 832 was blown off. The swath of damage ended northeast of this intersection, where a half dozen softwoods were uprooted.

Thunderstorm Wind, Randolph

When
January 21, 10:34 AM CST to 10:35 AM CST
Where
Randolph County, 2.08 mi W of Dickert to 1.99 mi WNW of Dickert
Measured
75 kt (86 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.136, -85.465

A short swath of wind damage occurred in the Dickert community, beginning along Alabama Highway 22 approximately 0.49 miles northeast of County Road 823, where several softwoods were snapped. The short path of damage, approximately 0.1 mile long, continued to the northeast, where softwood and hardwood trees were snapped or uprooted on either side of Highway 22. The swath of damage ended approximately 0.38 miles from County Road 904.

Hail, Macon

When
January 21, 12:47 PM CST
Where
Macon County, 3.12 mi SE of Hornady
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.440, -85.830

Hail slightly larger than dime sized was reported on Interstate 85 at mile marker 30.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363821, 357699, 357697.